MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN OFFSET COUPLER TRIAL 4MM; PROSTHESIS,KNEE,FEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,METALPOLYMER

SMITH & NEPHEW, INC. LGN OFFSET COUPLER TRIAL 4MM; PROSTHESIS,KNEE,FEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,METALPOLYMER
Model Number 71434304
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that upon removing the tibial trial with the lgn offset coupler trial 4mm in position during a tka surgery, the lgn offset coupler trial 4mm broke in two and left the stem and half the offset in the patient and the tibial trial and the other half of the offset outside.They managed to remove the broken half that was in the patient and carried on with the procedure.The procedure was completed, with a non-significant delay, using a s n back-up device.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that upon removing the tibial trial with the lgn offset coupler trial 4mm in position during a tka surgery, the lgn offset coupler trial 4mm broke in two and left the stem and half the offset in the patient and the tibial trial and the other half of the offset outside.They managed to remove the broken half that was in the patient using a combination of hip renovation instruments, mallet and cockers.And carried on with the procedure.The procedure was completed, with a non-significant delay, using a s+n back-up device.
 
Additional Manufacturer Narrative
H10: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured while mating the coupler trial - male connection to the female connection, rendering the device inoperative.The device shows signs of extensive use.All components were returned.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
LGN OFFSET COUPLER TRIAL 4MM
Common Device Name
PROSTHESIS,KNEE,FEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,METALPOLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14324294
Report Number1020279-2022-02227
Device Sequence Number4661372
Product Code HRY
UDI-Device Identifier03596010547972
UDI-Public03596010547972
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71434304
Device Catalogue Number71434304
Device Lot Number09JM04516
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer05/18/2022
06/17/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date05/25/2022
07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/08/2009
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown